You are here:

Birth Control/Birth control- period early

Advertisement


Question
Hi, I have a question about ortho tri cyclen lo. I have gone through almost an entire pack of pills and had three active pills left, and then I got my period. I finished out the pills and today is my first inactive pill. I was wondering if I could start a new pack today. Would that effect my period? Slow it down? Or will the entire pack just not work because I'm in the middle of my period? I'm afraid that if I take an inactive pill, I'll get another period tomorrow. Like if the period I'm on now was just breakthrough bleeding and then I'd get my period on top of that... I really can't handle all that!!

Also, and I'm so sorry for rambling, but I'm on cephalexin for a bladder infection. Could this be why I got this weird early period?? Thank you so much for reading and answering!

Answer
You got the bleeding while on the active pills, which we call breakthrough bleeding.  Usually when you get breakthrough bleeding, the best treatment is to go off the pills for at least 4 days and let the period come (or just put up with the bleeding).  So I would not recommend starting a new pack now.  Give your period a chance to come, and then start a new pack, probably when scheduled, although if you want you could start the new pack after 4 days of inactive pills.  The bleeding will stop when you start the new pack, if not before.  But if you start the new pack now, you may continue having breakthrough bleeding for who knows how long.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.